Flood, Roane
- When
- May 18, 2:27 PM EST to 3:00 PM EST
- Where
- Roane County, 1.5 mi SW of Rockwood to 1 mi W of Rockwood
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.855, -84.699
Report of minor flooding near Rockwood.
A weak but slow moving upper trough a severe thunderstorm that produced a few instances of damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A weak but slow moving upper trough a severe thunderstorm that produced a few instances of damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 18, 2:17 PM EST, 10 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 317 PM EDT Sat May 18 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Sunday) Issued at 306 PM EDT Sat May 18 2024 Key Messages: 1. Scattered showers and storms through this evening. A few strong to severe storms are possible. 2. Patchy fog expected tonight. 3. Most locations dry on Sunday, but showers and storms will linger across the east TN mountains and foothills. Discussion: Scattered showers and storms are ongoing across our area as a weak shortwave/trough is moving in from the west. A few storms may become strong to severe as instability has risen since the morning hours. SPC meso page shows roughly 1500 to 2000 J/kg of SBCAPE. Effective shear is weak at only 20 to 30 kts, but just enough to perhaps maintain a few stronger updrafts. The main threats with any stronger storm will be 0.5 to 1" hail along with strong and gusty winds up to 60 mph. The coverage of showers and storms should be more isolated north of I-40. Higher coverage is anticipated down across the southern Cumberland Plateau, southern TN Valley and southwest NC. This is where the best forcing will be, along the leading edge of the vortmax. A secondary threat to monitor will be the potential for isolated flooding if we see any areas get repeatedly hit by showers and storms as PW values are around the 90% for this time of year, which increases the heavy rainfall threat. Coverage of showers and storms should decrease this evening with loss of daytime heating, with precip mostly finished by midnight. Patchy fog is expected tonight, especially across any area that receives rain today. Tomorrow should be much drier for most of the area as the trough axis will be centered along the spine of the Appalachian and eastward. However, this does mean that the east TN mountains and foothills will likely see showers and storms through the afternoon hours but non-severe. && .LONG TERM... (Sunday night through next Saturday) Issued at 306 PM EDT Sat May 18 2024 Key Messages: 1. Drier and warmer on Monday and Tuesday. 2. Daily chances of showers and thunderstorms to resume Wednesday onwards, with a warm and humid airmass in place. Discussion: Upper level ridging and surface high pressure will begin to impact the region Sunday night into Tuesday as mostly dry conditions are expected. However, as we continue to approach the summer months with an increasing sun angle, strong surface heating will bring us more towards our typical pattern where a few orographic induced diurnal showers/storms may be possible. This will generally be the case both Monday and Tuesday. Temperatures will run near to slightly above normal into the mid-week. By Wednesday broad upper level troughing will span across the northern CONUS as bouts of shortwave energy move through the mean flow aloft. A surface cold front will extend from an associated surface low over the northwestern Great Lakes region southwestward into the southern plains. Recent model trends suggest that this front will slow down and wash out as it approaches our forecast area. As such, ensemble guidance suggest probabilities of 24 hour measurable precipitation on Wednesday have fallen to around 10-30% where as for Thursday values are closer to the 70-90% range. Wednesday may not remain totally dry but Thursday & Thursday night is trending the better day for precipitation at this time. Precipitation chances are expected to persist into Friday as a more potent but quick moving shortwave traverses across the Mississippi river valley through the Tennessee Valley. Warm temperatures and continued moisture availability will lingering additional isolated to scattered chances of diurnal activity over the weekend. && .AVIATION... (18Z TAFS) Issued at 104 PM EDT Sat May 18 2024 Isolated to scattered showers and storms expected through this evening. VFR conditions through this evening expected except for when/if any shower or storm passes over a terminal. Then, expect MVFR conditions. MVFR conditions likely overnight, then VFR returns by mid-morning. Also have a few hours of IFR in at TRI around sunrise for CIGs. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 63 85 63 86 / 70 20 20 10 Knoxville McGhee Tyson Airport, TN 62 81 61 84 / 60 20 10 20 Oak Ridge, TN 61 82 61 84 / 50 20 10 20 Tri Cities Airport, TN 60 79 56 81 / 40 30 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM... LONG TERM....KRS AVIATION...
Hazardous Weather Outlook National Weather Service Morristown TN 320 PM EDT Sat May 18 2024 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-191930- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 320 PM EDT Sat May 18 2024 /220 PM CDT Sat May 18 2024/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Scattered to numerous showers and thunderstorms can be expected through this evening. A few of these storms may become strong to severe with damaging winds up to 60 mph and hail from 0.5 to 1". We will also be monitoring the potential for isolated flooding across any areas that receive repeated rounds of showers and storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
Special Weather Statement
National Weather Service Morristown TN
259 PM EDT Sat May 18 2024
TNZ067-083-084-181945-
Rhea TN-Roane TN-Meigs TN-
259 PM EDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN RHEA...NORTHEASTERN
MEIGS AND SOUTHWESTERN ROANE COUNTIES THROUGH 345 PM EDT...
At 259 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Rockwood, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rockwood, Fairview, Ten Mile, and Eagle Furnace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3570 8484 3581 8482 3583 8480 3582 8478
3587 8472 3586 8454 3564 8460 3564 8463
TIME...MOT...LOC 1859Z 281DEG 11KT 3578 8475
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KRSSpecial Weather Statement
National Weather Service Morristown TN
310 PM EDT Sat May 18 2024
TNZ035-067-182000-
Roane TN-Morgan TN-
310 PM EDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MORGAN AND CENTRAL
ROANE COUNTIES THROUGH 400 PM EDT...
At 309 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rockwood, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kingston, Rockwood, Midtown, Harriman, Oakdale, Pine Orchard,
Dearmond, and Coalfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3584 8476 3586 8473 3589 8471 3591 8468
3597 8471 3598 8471 3601 8448 3580 8451
TIME...MOT...LOC 1909Z 267DEG 13KT 3588 8470
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KRSPreliminary Local Storm Report
National Weather Service Morristown TN
314 PM EDT Sat May 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM Hail 2 NNE Rockwood 35.90N 84.66W
05/18/2024 E0.70 Inch Roane TN Public
&&Special Weather Statement
National Weather Service Morristown TN
318 PM EDT Sat May 18 2024
NCZ060-182000-
Cherokee NC-
318 PM EDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHEROKEE COUNTY
THROUGH 400 PM EDT...
At 318 PM EDT, Doppler radar was tracking a strong thunderstorm near
Murphy, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Unaka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3520 8419 3529 8402 3527 8401 3526 8401
3525 8400 3524 8401 3523 8399 3516 8395
3510 8413
TIME...MOT...LOC 1918Z 249DEG 7KT 3517 8410
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KRSThe Knoxville radar (KMRX), 122 km away, was scanning. The volume nearest the first event began at 19:25 UTC.
2 flood, 2 thunderstorm wind. Local standard time, as filed.
Report of minor flooding near Rockwood.
Flooding in downtown Petros on Main Street, and along Bald Knob Road east of town.
A large tree was felled by severe thunderstorm wind gusts.
A large tree was felled by severe thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185150, 1185149, 1178397, 1178398.